High Performance Driver Education (HPDE)

Ground School March 9, 2024



In Car & Classroom Instruction for Novice to Intermediate, Advanced and Expert Levels







- Introductions
 - HMS Motorsports event sponsor
 - Palmer Motorsports Park event sponsor
 - NER Track Committee
 - NCR Track Chair
- Safety & Equipment Cody McLean, HMS
- Driver Education
 - Mission
 - Benefits
 - Participation
 - Event Info
- Wrap-up/Q&A/Lunch









Driver's Education Mission

- The mission and purpose of PCA's DE Program is to provide a safe, structured and controlled teaching and learning environment.
- The PCA DE Program is designed so that participants can improve their driving abilities and acquire a better understanding of vehicle dynamics and driving safety.
- Participants experience first-hand the capabilities of highperformance automobiles in a controlled, closed-course environment and acquire skills that will enhance safer vehicle operation in all driving situations.



NER/NCR Alliance



- Co-marketing of all NER & NCR DE events
 - One region is considered the host for each event
 - Registration & event managed by host region
- Common DE goals and philosophy
- Expanded expertise
 - Event planning & management
 - Improve already-successful DE programs
- Identical instructor development program
- Identical run group advancement policy



Who runs these events

- **PCA Volunteers**
- **DE Chair** organizes the event
- CI Chief Instructor manages all the on-track activity.
 - A lot of coaches to help you learn to drive better and thus, go faster









What You'll Learn

- The proper line around the track
- Braking, shifting & cornering techniques
- Vehicle dynamics and car control
- Proper use of vision
- On-track awareness, safety & courtesy
- Intuitive & counter-intuitive behavior
- You and your car's capabilities



DE Driving Benefits



- Self-paced learning & advancement
- Apply what you learn to daily driving
- Better anticipation & observation skills
- Improved focus
- More confidence = More control
- Do what most drivers only dream of doing!
- Safe & fun!



What DE is not



- Not racing
- Not preparation for racing
- No times or places are recorded
- No awards or prizes are presented
- Not dangerous but it is serious!
- <u>Can</u> become addictive...

Who attends DE's?

- Drivers wanting to enjoy the performance of their car in a safe and controlled environment.
- Drivers wanting to be better drivers on the road in various driving conditions.
- Drivers want to get into various competitive high performance driving events like time trials and club racing.
- Drivers that want to learn more about the technology of their cars



 Drivers that want enjoy their cars with some friends — new and old.









DE Social Aspects

- Meet people with a shared passion
 - Diverse backgrounds
 - Close friendships will develop
- Interesting destinations in US & Canada
- Non-driver/family activities (day/evening)
 - Recreational (water, cycling, fine dining)
 - Tourist (museums, wineries, historic sites)
 - Shopping
- Evening activities
 - Trackside socials
 - Dinner, cocktails, discussions...



- You will mostly consume tires and brake pads — and these will last for more than one DE weekend.
- Many high mileage participants older Porsches are very comfortable and very capable on track.









DE Event Overview

- Event registration; average cost
 \$300-\$400 per day depending on venue
- 50% DISCOUNT First Time, First Event
- Pre-event tech inspection
- Daily trackside safety inspection
- Driver's meeting every morning
- Drivers grouped by DE experience
- (4) 20-30 minute track sessions daily
- Social end of first day at most events



Who Can Participate?



- 18 years old or older
- Valid driver's license
- 2 drivers can share one car
 - Each driver in a separate run group



What Can You Drive?



- Your Porsche, of course
- NER & NCR allow non-Porsches
 - Other PCA regions may be Porsche-only or have other regionspecific rules
- Cabriolet/Convertible Cars:
 - Most cars delivered with factory installed roll over protection meet the minimum standards for PCA DE events
 - If a car does not have factory installed roll over protection, a roll bar or roll cage must be installed which meets the "broomstick" rule.
 - Some tracks have additional requirements
- Most tracks have dB (noise) limits a modified exhaust may not be acceptable



Safety Equipment



HELMET REQUIRED. (Rental options available).

Advanced Drivers May Also Use:

- Shoes & gloves
- Seats & harnesses
 - Harnesses specific to your car
 - Head & neck restraints mandatory with multipoint harnesses (PCA National requirement as of 2019)
- Head and Neck Support Device (HANS)
- Roll bar / Half or full roll cage
- Fire extinguisher & bracket



Types of cars

- All makes and models are welcome
- Convertibles with factory roll over protection are acceptable
- Must pass a safety inspection to ensure all aspects of the car are safe at high speed.
- No changes, modifications, or upgrades required — your car is plenty capable as is to handle the track. Please do not start out on racing rubber!





Pre-event Activities



- Registration and payment
 - Registration for NER events opens <u>March 1st</u>
 - NER event info www.porschenet.com
 - NCR event info www.ncr-pca.org
- Helmet required (Snell 2015 or 2020 approved)
- Pre-event tech inspection by an approved inspector
 - Details & Tech Forms available on our web sites
- Clothing, food & drink
 - Long pants and long-sleeved shirts (natural fiber)
 - Comfortable shoes with non-slip soles
 - Eat lightly
 - Stay hydrated
- Info packets emailed to all participants



Event Day Activities



- Check-in
 - Sign waivers, receive run group wristband and additional event info
 - Proceed to paddock or garage area (depending on venue)
- Trackside tech inspection
 - Remove any loose objects, including floor mats
 - Affix assigned car numbers (you must provide)
 - Go thru tech line (take helmet & completed tech form)
 - Receive final tech inspection sticker
- Driver's Meeting
 - Safety, rules, schedule, etc.
- Drivers grouped by DE experience
 - Talk to your instructor <u>before</u> going on-track for your first run
- Four 20-30 minute on-track sessions per group
 - Max # of cars in a run group dependent on length of track
- Work assignments assignments vary by track
 - Tech line, control, staging, pit-out, & others



Typical Schedule



Day 1	Start	Finish	Running	Start	Finish	Run	Stage	First Call	Second Call
Registration	7:00AM	8:15AM	Stage	8:50AM	9:00AM		Red	8:50AM	8:56PAM
Tech Line	7:10AM	8:15AM	Red	9:00AM	9:21AM	21min.	Black	9:11AM	9:16AM
Driver's Mtg	8:15AM	8:30AM	Black	9:221AM	9:42AM	21min.	Yellow/Blue	9:32AM	9:37AM
Novice Mtg	8:30AM	9:15AM	Yellow/Blue	9:42AM	10:03AM	21min.	Green	9:53AM	9:58AM
Instructors	8:30AM	8:45AM	Green	10:03AM	10:24AM	21min.	White	10:14AM	10:19AM
Meeting			White	10:24AM	10:45AM	21min.	Red	10:35AM	10:40AM
			Red	10:45AM	11:06AM	21min.	Black	10:56AM	11:01AM
	_		Black	11:06AM	11:27AM	21min.	Yellow/Blue	11:17AM	11:22AM
N	ovic	e	Yellow/Blue	11:27AM	11:48AM	21min.	Green	11:38AM	11:43AM
			Green	11:48AM	12:09PM	21min.	White	11:59AM	12:01PM
	irst-		White	12:09AM	12:30PM	21min.			
			Lunch	12:30PM	1:30PM		Red	1:20PM	1:25PM
	ners		Red	1:30PM	1:51PM	21min.	Black	1:41PM	1:46PM
			Black	1:51pm	2:12PM	21min.	Yellow/Blue	2:02PM	2:07PM
Red	ceive	•	Yellow/Blue	2:12pm	2:33PM	21min.	Green	2:23PM	2:28PM
	00/		Green	2:33PM	2:54PM	21min.	White	2:44PM	2:49PM
5	0%		White	2:54pm	3:15PM	21min.	Red	3:05PM	3:10PM
Dica	cour	4	Red	3:15pm	3:36PM	21min.	Black	3:26PM	3:31PM
DISC	Jour	11	Black	3:36pm	3:57PM	21min.	Yellow/Blue	3:47PM	3:52PM
			Yellow/Blue	3:57pm	4:18PM	21min.	Green	4:08PM	4:13PM
			Green	4:18pm	4:39PM	21min.	White	4:34PM	4:34PM
			White	4:39pm	5:00PM	21min.			



DE Run Groups



- Green Beginning DE drivers
- Yellow Novices, limited DE experience

Green/Yellow drivers will have an instructor sitting in the right seat

- Blue Entry-level solo drivers
- White Intermediate drivers
- Black Advanced drivers
- Red Instructors





Students & Instructors

- Instructors assigned to <u>all</u> Green/Yellow run group drivers <u>no</u> <u>exceptions</u>
- Registration fee includes instruction
- All instructors certified by the host region
- Instructor/Student pairings done with forethought
- Same instructor for an entire event
- Different instructor for subsequent events
- Rides with instructors encouraged for solo drivers
- Self-paced instruction & run group advancement







 DrivingEvals.com is an on-line system that allows your instructor to record his observations about your driving and you, the student, to evaluate your instructor. This allows the club to track your progress and tailor future instruction to your driving needs.

FAQS: I'm worried about the other guy

- Strict enforcement of rules monitored by PCA staff, coaches, and corner workers — nothing goes unnoticed.
- Passing rules eliminate the uncertainty of "racing"
- Black flag station for control of non rule followers
- Two spin rule
- Bad attitude rule
- Run groups based on experience and skill.











2024 NER/NCR Driver Ed Events

May 6 - 7(Mon - Tue)	Lime Rock Park, Lakeville CT (NCR)
May 24 - 26 (Fri - Sun)	Thompson Speedway Motorsports Park, Thompson CT (NER)
Jun 14 - 16 (Fri - Sun)	Palmer Motorsports Park, Palmer MA (NER)
Jul 3 - 5 (Wed - Fri)	Calabogie Motorsports Park (NER)
Jul 18 – 20 (Thur – Sat)	Club Motorsports, Tamworth NH (NCR)
Aug 9- 11 (Fri - Sun)	Watkins Glen International, Watkins Glen NY (NER)
Sep 5 - 7 (Thur - Sat)	Club Motorsports, Tamworth NH (NCR)
Sep 27 – 29 (Fri – Sun)	Palmer Motorsports Park, Palmer MA (NER)
Oct 5 - 6 (Sat - Sun)	NH Motor Speedway, Loudon NH (NCR)





Additional NER Events

- Autocross
- Tours: Ramble, Dow Fall Tour
- Concours
- Cars & Coffee: N'boro, Cape, SoBo
- Newcomer's Meeting
- Guest speakers
- Tech sessions
- Summer Party & Annual Gala





